Alert archive / Nebraska / Special Weather Statements in 2021

Special Weather Statement, NWS North Platte, NE

May 1, 2021Sheridan County, Nebraska

NWS North Platte, NE issued this special weather statement at May 1, 2021, 9:34 PM MDT for Sheridan County, Nebraska. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 1, 2021, 9:34 PM MDT (03:34 UTC)
Expired
May 1, 2021, 10:15 PM MDT
In force
41 min
Issued by
NWS North Platte, NE

County Sheridan County, NE

The radar

The North Platte radar (KLNX), 156 km from the middle of the area, began a volume at 03:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 3.6 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2021-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2021-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2755 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
219 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

629 
WWUS83 KLBF 020334
SPSLBF

Special Weather Statement
National Weather Service North Platte NE
934 PM MDT Sat May 1 2021
 
NEZ004-094-020415-
Sheridan NE-Western Cherry NE-
934 PM MDT Sat May 1 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHERRY AND NORTHERN
SHERIDAN COUNTIES UNTIL 1015 PM MDT...

At 932 PM MDT, Doppler radar was tracking showers and thunderstorms 
along a line extending from 11 miles east of White Clay to 8 miles 
south of Rushville. Movement was east at 45 mph.

Winds in excess of 40 mph will be possible along and behind 
this line of storms.

Locations impacted include...
Gordon, Rushville, Hay Springs, Merriman, White Clay, Clinton,
Intersection of Highway 87 and Craven Creek Road, Billys Lake, Lone
Butte, Irwin, Intersection of Beaver Creek Road and White Clay Creek
Road, Intersection of Highway 87 and Larabee Road, Rock Hill, Pine
Ridge, Hoover Lake, Metcalf State Wildlife Management Area, Morgan
Lake, Highway 27 crossing the Niobrara River, Mount Maria and
Intersection of Highway 20 and Irwin Road.

This includes the following highways...
 Highway 20 between mile markers 75 and 139.
 Highway 250 between mile markers 33 and 48.
 Highway 61 between mile markers 207 and 230.

LAT...LON 4299 10160 4238 10181 4256 10276 4300 10278
TIME...MOT...LOC 0332Z 284DEG 41KT 4296 10235 4260 10245 

$$

Roberg

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this special weather statement went out at May 1, 5:11 PM MDT, 4 hours 23 minutes earlier.

Area forecast discussion, May 1, 5:11 PM MDT, 4 hours 23 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
611 PM CDT Sat May 1 2021

.SHORT TERM...(This evening through Sunday night)
Issued at 158 PM CDT Sat May 1 2021

A surface trough is oriented southwest to northeast across western
and north central Nebraska this afternoon. The surface trough is
analyzed from near Imperial to North Platte to O'Neill. The trough
is nearly stationary this afternoon and will actually become more
like a warm front this evening as it slowly lift northward into the
Sandhills. The airmass on either side of this surface trough is
quite dry this afternoon, with only some minor pooling right near
the boundary where dew points are in the mid 40s. The deeper Gulf
moisture is currently located across TX and extends into central and
southwest OK. As a southerly LLJ increases overnight tonight, this
deeper moisture will begin to surge northward and reach southern and
eastern NE after midnight. Models have been indicating for several
days that a cluster of elevated/high based convection will move
eastward off the Laramie range and into western NE this evening.
These appear to move eastward along and north of the warm front that
lifts into the Sandhills this evening. With the lack of low-level
moisture the storms are expected to remain weak, however there does
seem to be some potential for locally strong wind gusts this evening
mainly west of HWY 83 across the western Sandhills.

Attention then turns to the potential for more convective
development Sunday afternoon. A rather complex setup Sunday with a
nearly stationary inverted surface trough located from south central
into northeast NE. This trough is an extension of deep surface low
pressure (985 mb) that will be located across southeast/east central
CO later Sunday afternoon. The deeper/better moisture will be
located to the east of the trough where dew points in the upper 50s
to lower 60s will be in place. Meanwhile a cold front will be
surging southeastward across the Panhandle and northwest Nebraska.
In between these two features a narrow corridor of backed northeast
winds and decent moisture (low to mid 50s dew points) will reside
from roughly O'Neill through North Platte and Imperial areas. Two
separate areas of convective development appear possible Sunday
afternoon, 1) near the inverted surface trough located just to our
east and 2) near the southeastward moving cold front. The latter
would be the storms that impact our area. 0-6 km shear will be
strong with around 500-1000 J/KG MUCAPE. Storms should initiate just
ahead of the boundary somewhere near Ogallala/Big Springs in an
upslope environment late Sunday afternoon, and then quickly move
east across southwest Nebraska during the evening. CAM solutions all
have a similar scenario and have enough confidence to bump pops into
the likely category across southwest Nebraska during the evening
hours. As far as severe potential, hail seems the most likely
element as storms will be elevated in nature.

.LONG TERM...(Monday through Saturday)
Issued at 158 PM CDT Sat May 1 2021

A chilly, breezy day is expected behind this system Monday. A
general northwest flow aloft  then develops through most of next week
as a large Hudson Bay low drops slowly southward toward the Great
Lakes region. A disturbance embedded within the flow could yield
some shower activity along with a reinforcing shot of cooler air and
breezy northwest winds.

Temperature wise expect much of the week to be fairly cool, with
highs generally averaging in the 60s though the week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 610 PM CDT Sat May 1 2021

Quiet aviation conditions are expected over the next day. Mostly
clear skies with winds generally under 10 knots are expected. There
is a very low chance of some rain showers at KVTN this evening, but
confidence is too low in development to put into the prevailing
forecast. A cold front will then push southeast across the region on
Sunday afternoon. Gusty winds could be experienced at KVTN as this
front pushes south. Precipitation associated with the front is not
expected at this time.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Taylor
LONG TERM...Taylor
AVIATION...Kulik
Hazardous weather outlook, May 1, 7:51 PM MDT, 1 hour 43 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service North Platte NE
851 PM CDT Sat May 1 2021

NEZ004>010-022>029-035>038-056>059-069>071-094-030200-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
851 PM CDT Sat May 1 2021 /751 PM MDT Sat May 1 2021/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Isolated thunderstorms are possible this evening north of a line
from Ogallala to Ainsworth. While severe weather is not
anticipated, locally gusty winds could occur in the western
Sandhills this evening.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

Thunderstorms are possible Sunday afternoon and evening for much
of western and north central Nebraska. A few strong storms are
possible generally along and south of Interstate 80 Sunday
evening. The primary hazard in the strongest storms will be gusty
winds and hail.

Isolated thunderstorms are possible Wednesday afternoon and
evening across most of western and north central Nebraska. At
this time, the threat for severe storms is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, May 1, 9:20 PM MDT, 14 minutes before
Special Weather Statement
National Weather Service North Platte NE
920 PM MDT Sat May 1 2021

NEZ004-022-023-035-056-057-020400-
Deuel NE-Sheridan NE-Grant NE-Arthur NE-Garden NE-Keith NE-
920 PM MDT Sat May 1 2021

...SIGNIFICANT WEATHER ADVISORY FOR ARTHUR...GRANT...KEITH...EASTERN
GARDEN...SOUTHEASTERN SHERIDAN AND DEUEL COUNTIES UNTIL 1000 PM
MDT...

At 919 PM MDT, Doppler radar was tracking showers with a few
embedded thunderstorms along a line extending from 9 miles southwest
of Ashby to near Chappell. Movement was east at 30 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Ogallala, Chappell, Oshkosh, Big Springs, Arthur, Brule, Lewellen,
Hyannis, Kingsley Dam, Barton, Roscoe, Whitman, Keystone, Ashby,
Lemoyne, Dogtown Flats, Pratt Lake, Ruthon, Haythorn Lake and
Rackett.

This includes the following highways...
 Highway 2 between mile markers 120 and 163.
 Highway 61 between mile markers 80 and 164.
 Highway 92 between mile markers 115 and 177.
 Interstate 80 in Nebraska between mile markers 83 and 142.

LAT...LON 4210 10225 4207 10145 4102 10141 4100 10255
TIME...MOT...LOC 0319Z 276DEG 28KT 4194 10207 4106 10242

Roberg
Special weather statement, May 1, 9:34 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service North Platte NE
934 PM MDT Sat May 1 2021

NEZ004-094-020415-
Sheridan NE-Western Cherry NE-
934 PM MDT Sat May 1 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHERRY AND NORTHERN
SHERIDAN COUNTIES UNTIL 1015 PM MDT...

At 932 PM MDT, Doppler radar was tracking showers and thunderstorms
along a line extending from 11 miles east of White Clay to 8 miles
south of Rushville. Movement was east at 45 mph.

Winds in excess of 40 mph will be possible along and behind
this line of storms.

Locations impacted include...
Gordon, Rushville, Hay Springs, Merriman, White Clay, Clinton,
Intersection of Highway 87 and Craven Creek Road, Billys Lake, Lone
Butte, Irwin, Intersection of Beaver Creek Road and White Clay Creek
Road, Intersection of Highway 87 and Larabee Road, Rock Hill, Pine
Ridge, Hoover Lake, Metcalf State Wildlife Management Area, Morgan
Lake, Highway 27 crossing the Niobrara River, Mount Maria and
Intersection of Highway 20 and Irwin Road.

This includes the following highways...
 Highway 20 between mile markers 75 and 139.
 Highway 250 between mile markers 33 and 48.
 Highway 61 between mile markers 207 and 230.

LAT...LON 4299 10160 4238 10181 4256 10276 4300 10278
TIME...MOT...LOC 0332Z 284DEG 41KT 4296 10235 4260 10245

Roberg

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 9:20 PM MDTSpecial Weather StatementLBFArthur, Deuel, Garden, Grant, Keith40 min
May 2, 12:35 AM MDTSpecial Weather StatementLBFBrown, Keya Paha, Rock40 min
May 2, 1:13 AM MDTSpecial Weather StatementLBFBoyd, Holt62 min
May 2, 2:52 PM MDTSpecial Weather StatementLBFArthur38 min
May 2, 4:48 PM MDTSpecial Weather StatementLBFFrontier42 min
May 2, 5:11 PM MDTSpecial Weather StatementLBFHayes49 min

Nearby

Special Weather Statements in Nebraska, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.